Managing Side Effects from Medication
Happy month of fall and welcome back to my blog! This is my 26th blog, and the topic that I will be writing about is how to manage side effects from medication that one takes for mental illness. I’ll emphasize that before you read the content of this blog that I am NOT a doctor or psychiatrist. But I would like to use my personal experiences and research to help you or whomever would benefit from this blog and to provide insight on how to mitigate the adverse side effects from medication you may take to treat your mental illness or mental health condition.
Side effects that one may experience from mental health medication such as antidepressants, antipsychotics, or mood stabilizers differ from person to person, and in intensity. To treat my bipolar disorder, I take lithium carbonate and abilify, which stands for aripiprazole. Personally, during my time taking lithium carbonate and abilify, I experienced significant weight gain, drowsiness or sleepiness, some memory loss, and occasional thirst.
When I began taking lithium carbonate and abilify, I believe I gained around 30 pounds. I was very unsatisfied with this weight gain, which likely came from a lowered metabolism from the medication I was taking. I eventually lost some of the weight that I put on by eating healthier and exercising more. I would do more cardio exercises and motivate myself to lose the weight that I could, while being healthy. In short, frequent exercise and healthy dieting will help you lose some of the extra weight that you may gain from the medication that you take to treat your mental health condition.
I also recall being very sleepy during college, when I first started taking medication to treat my bipolar disorder. To decrease my drowsiness, I would also depend upon exercising more as well as drinking a cup of coffee a day. Furthermore, I would try to adhere to a consistent sleep schedule to combat my drowsiness. Exercise in general stimulates the body and helps to keep you more awake. While I do still experience some drowsiness shortly after I take my medications each evening, I mainly use exercise (instead of caffeine at night) when I take my medications.
Memory loss is a common side effect from bipolar medication, antidepressants, or antipsychotics. I experienced it in college and it was not pleasant. Another common condition associated with memory loss, which is combined with decreased cognitive function is known as the phenomenon “brain fog”. I will also add that memory loss and/or brain fog can likely go away over time as your body adjusts to the new medication. Memory loss and the brain fog eventually went away for me but I used physical and cardio exercise to help me better remember things. Also, don’t be afraid to ask for accommodations in school or at work if you need them to compensate for your memory loss or brain fog.
The occasional thirst that I would experience from bipolar medication is a common side effect from lithium carbonate. I would have water with me at all times to mitigate the thirst that I would have; this situation also occurs today. I’ll advise you to be prepared for more frequent urination, but it should not be excessive.
Please note that these are just some of the side effects that one may experience from taking medication to treat one’s mental health condition. There can be many side effects that one may experience. Please consult with your doctor or psychiatrist about the side effects that you may experience. If the side effects persist for a long period of time or are extremely unpleasant, please consult with your doctor about potentially switching medications. In addition, your side effects may go away over time or diminish in intensity, as your body adjusts to the new medications entering your body. Keep in mind the side effects are due to chemical reactions that your body experiences when you take the medications, which bring new chemicals that enter your body.
Thank you for reading my blog! If you enjoy reading my posts, please share with your friends, family, and network my blog. Also feel free to subscribe to my blog via email at the end of the home page. Lastly, if you have any blog suggestions or insight or questions to share with me, please do not hesitate to email me at firstname.lastname@example.org